Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 95, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 23, 2004, 6:39 PM CDT for Monroe County, Wisconsin. It was in force for 66 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2004, 6:39 PM CDT (23:39 UTC)
- Expired
- Jun 23, 2004, 7:45 PM CDT
- In force
- 66 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Monroe County, WI
The radar
The La Crosse radar (KARX), 34 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 6:45 PM CDT | TSTM WND GST 60 | Four Corners, WI | TWO SMALL TREES DOWN |
| Jun 23, 6:45 PM CDT | TSTM WND GST 60 | Four Corners, WI | TWO SMALL TREES DOWN |
| Jun 23, 6:45 PM CDT | HAIL 0.75 | Tomah, WI | |
| Jun 23, 6:45 PM CDT | HAIL 0.75 | Tomah, WI | |
| Jun 23, 6:50 PM CDT | TSTM WND DMG | Cataract, WI | 6 TO 10 INCH TREES DOWN |
| Jun 23, 6:50 PM CDT | TSTM WND DMG | Cataract, WI | 6 TO 10 INCH TREES DOWN |
| Jun 23, 7:00 PM CDT | HAIL 0.75 | 7 N Tomah, WI | |
| Jun 23, 7:04 PM CDT | TORNADO 1 | Warrens, WI | *** 3 INJ *** PRELIMINARY STORM SURVEY CONFIRMED 3 INJURIES AND PRODUCED A PRELIMINARY LOW F1 DAMAGE RATING FOR THIS TORNADO. TWO OF THE INJURIES OCCURRED IN JELLYSTONE CAMPGROUND...THE THIRD OCCURRED IN A HOUSE JUST WEST OF INTERSTATE 94. |
| Jun 23, 7:04 PM CDT | TORNADO | Warrens, WI | AT MILE MARKER 135/136 ON I-94 |
| Jun 23, 7:04 PM CDT | TORNADO | Warrens, WI | AT MILE MARKER 135/136 ON I-94 |
| Jun 23, 7:26 PM CDT | TSTM WND DMG | Norwalk, WI | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 4:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
073
WUUS53 KARX 232339
SVRARX
WIC081-240045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
639 PM CDT WED JUN 23 2004
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONROE COUNTY IN WEST CENTRAL WISCONSIN
* UNTIL 745 PM CDT
* AT 639 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS 8 MILES
NORTHWEST OF FOUR CORNERS...OR ABOUT 14 MILES SOUTHWEST OF BLACK
RIVER FALLS. THE SEVERE THUNDERSTORM WAS MOVING EAST AT 65 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CATARACT AND FOUR CORNERS AROUND 645 PM CDT...
COUNTY ROADS I AND I I AND THE NORTH FLOWAGE AROUND 650 PM CDT...
FORT MC COY AND FARMERS VALLEY AROUND 655 PM CDT...
I 94 EXIT 143 AND KIRBY AROUND 700 PM CDT...
WYEVILLE AND VALLEY JUNCTION AROUND 705 PM CDT...
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY
AWAY FROM WINDOWS.
LAT...LON 4374 9089 4379 9089 4380 9091 4407 9091
4408 9097 4413 9097 4415 9094 4416 9031
4373 9032
$$
KRCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:30 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jun 23, 2:30 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 230 PM CDT WED JUN 23 2004 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT MAIN FORECAST CONCERNS FOCUS ON THE INFLUENCE OF THE 500 MB LOW/TROUGH FOR THE NEXT COUPLE DAYS. A CLOSED 500 MB LOW WILL SWING SLOWLY EAST OVER THE NEXT COUPLE DAYS...MOVING FROM JUST NORTH OF THE UPPER GREAT LAKES...TO EAST OF JAMES BAY BY 00Z SAT. THE UPPER MISSISSIPPI RIVER VALLEY WILL STAY UNDER CYCLONIC FLOW THOUGH...WITH RIDGING NOT LOOKING TO WORK IN UNTIL THE MIDDLE OF NEXT WEEK. VARIOUS SHORTWAVE TROUGHS WILL SLIDE THROUGH THE FLOW...WITH THE STRONGEST ONE FOR THE LOCAL AREA COMING LATER TONIGHT AND ON THU MORNING. THIS WAVE WILL INTERACT WITH A COLD FRONT SLIDING SOUTH ACROSS THE REGION...WHICH WILL BRING A PRETTY GOOD SHOT OF COLDER AIR. 850 MB TEMPS ARE EXPECTED TO DROP BELOW 4 C BY 00Z FRI. NOT A LOT OF CAPE TO WORRY ABOUT TONIGHT...BUT THE SHEAR IS STRONG...AROUND 50 KTS IN THE 0-3 KM LAYER. MOISTURE ISN/T ALL THAT GREAT THOUGH...WITH THE RH FIELDS KEEPING THE BEST SATURATION FROM 700MB AND ON UP. CURRENTLY...IT LOOKS LIKE THE BEST SHOT FOR SHOWERS/STORMS WILL BE ACROSS NORTHERN MN/NORTHERN WI TONIGHT...AND WITH SUCH STRONG SHEAR...A FEW SEVERE STORMS COULD BE POSSIBLE. THE TAIL OF THE VORT MAX LOOKS TO WORK WITH THE TAIL OF THE COLD FRONT...WHICH IS EXPECTED TO REST ACROSS NORTHERN IA/NORTHERN ILL ON THU MORNING. FORCING ISN/T AS STRONG HERE...BUT THINK THERE SHOULD BE A PRETTY DECENT SHOT OF ADDITIONAL SHOWERS...PERHAPS A STORM...FOR THE SOUTHERN 1/2 OF THE FORECAST AREA. THE NEXT SHORTWAVE WILL DROP THROUGH THE 500 MB THROUGH ON THU NIGHT...SPINNING ACROSS THE U.P. OF MICH BEFORE MOVING EAST. IT LOOKS LIKE THE BRUNT OF THIS WAVE/S INFLUENCE SHOULD STAY NORTH OF THE AREA. MEANWHILE AT THE SFC...AN AREA OF HIGH PRESSURE WILL START TO BUILD EAST FROM THE NORTHERN PLAINS ON FRIDAY...AND LOOKS TO BE THE MAIN WEATHER FEATURE FOR THE WEEKEND. COLD AIR WILL REMAIN ENTRENCHED ACROSS THE REGION THOUGH...SO DESPITE ANTICIPATED SUNSHINE...SOME LOCATIONS WILL HAVE A HARD TIME CRACKING 70 FOR HIGHS. SO IN A NUTSHELL...A SHOT FOR SOME PCPN TONIGHT AND TOMORROW MORNING...BETTER TO THE NORTH TONIGHT...SOUTH IN THE MORNING. THEN HIGH PRESSURE SHOULD BE THE MAIN INFLUENCE...KEEPING IT MOSTLY DRY BUT COOL. .LONG TERM...SUNDAY THROUGH WEDNESDAY GFS/ECMWF/DGEX CONTINUE TO POINT TO A CHANGE IN THE UPPER LEVEL PATTERN FOR NEXT WEEK...WITH THE TROUGH GIVING WAY TO SOME 500 MB RIDGING BY MIDWEEK. AT THE SFC...HIGH PRESSURE IS ANTICIPATED TO SLIDE ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON SUNDAY...THEN SLIDE EAST LATE ON TUESDAY. THIS SHOULD KEEP THE REGION DRY FOR THE A CHANGE...WITH A GRADUAL RETURN TO MORE SEASONABLE TEMPERATURES AS THE HIGH KICKS EAST. HOWEVER...THE RETURN OF THE WARMTH COULD ALSO BRING BACK THE CHANCE FOR PCPN FOR THE LAST HALF OF THE NEXT WORK WEEK. && .ARX...WATCHES/WARNING/ADVISORIES... IA...NONE. WI...NONE. MN...NONE. && RIECK
Hazardous weather outlook, Jun 23, 3:15 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 315 PM CDT WED JUN 23 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-241100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 315 PM CDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST AND CENTRAL WISCONSIN... .DAY ONE...TONIGHT THERE REMAIN A SLIGHT RISK FOR SEVERE STORMS THIS EVENING ACROSS PARTS OF THE OUTLOOK AREA...BUT THE AREA OF CONCERN HAS SHIFTED FROM THE PREVIOUS OUTLOOK. THE MAIN THREAT AREA WILL BE ALONG AND NORTH OF A LINE FROM CHARLES CITY IOWA...TO LA CROSSE...TO TOMAH AND NECEDAH WISCONSIN. A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT...AND WILL SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT. ATMOSPHERIC PROFILES OF WIND SPEED AND MOISTURE INDICATE THAT DAMAGING WINDS WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS. AND WITH THE COOL AIR IN PLACE...LARGE HAIL IS ALSO OF CONCERN. THE MOST LIKELY TIMES FOR STRONG STORMS IN THE OUTLOOK AREA WILL BE BETWEEN 5 AND 10 PM THIS EVENING. LATE TONIGHT...THE FRONT WILL SAG SOUTHWARD INTO CENTRAL IOWA AND NORTHERN ILLINOIS. ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA LATE TONIGHT...AS A MODERATE LOW LEVEL JET DEVELOPS ACROSS THE PLAINS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA AS THE LOW LEVEL JET PUSHES MOIST AIR UP AND OVER THE BOUNDARY. ALTHOUGH A FEW OF THE STORMS COULD PRODUCE SMALL HAIL...LIMITED ELEVATED INSTABILITIES WILL PRECLUDE THOSE STORMS FROM REACHING SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COMPLEX OF STORMS MAY BE ONGOING THURSDAY MORNING ACROSS PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. WITH THE STORMS ELEVATED IN NATURE...ISOLATED STORMS COULD PRODUCE SMALL HAIL...BUT SHOULD REMAIN BELOW SEVERE LEVELS. AS THE FRONT MOVES SOUTHWARD...HIGH PRESSURE WILL BUILD INTO THE AREA THROUGH NEXT TUESDAY WITH QUIET AND DRY WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MW
In the hours before
Special weather statement, Jun 23, 5:30 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 530 PM CDT WED JUN 23 2004 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-240000- ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA- 530 PM CDT WED JUN 23 2004 ...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9 PM... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA THIS EVENING. WIND GUSTS IN EXCESS OF 60 MPH AND 3/4 INCH WILL BE POSSIBLE. COUNTIES INCLUDED IN THE WATCH... SOUTHEAST MINNESOTA... DODGE...FILLMORE...HOUSTON...MOWER...OLMSTED...WABASHA...AND WINONA. WESTERN WISCONSIN... ADAMS...BUFFALO...CLARK...JACKSON...JUNEAU...LA CROSSE...MONROE... TAYLOR...TREMPEALEAU...AND VERNON. WIZ054-055-061-240000- CRAWFORD-GRANT-RICHLAND- 530 PM CDT WED JUN 23 2004 ...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 11 PM... STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA THIS EVENING. WIND GUSTS IN EXCESS OF 60 MPH AND 3/4 INCH WILL BE POSSIBLE. COUNTIES INCLUDED IN THE WATCH... SOUTHWEST WISCONSIN... CRAWFORD...GRANT...AND RICHLAND. RIECK
Local storm report, Jun 23, 5:48 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
548 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND GST WEST CONCORD 44.15N 92.90W
06/23/2004 50 MPH DODGE MN LAW ENFORCEMENT
0538 PM TSTM WND GST ZUMBRO FALLS 44.29N 92.43W
06/23/2004 60 MPH WABASHA MN LAW ENFORCEMENT
0538 PM TSTM WND GST 3 S ZUMBRO FALLS 44.29N 92.43W
06/23/2004 80 MPH WABASHA MN LAW ENFORCEMENT
0538 PM TSTM WND DMG PRESTON 43.67N 92.08W
06/23/2004 FILLMORE MN LAW ENFORCEMENT
LARGE TREE DOWN BLOCKING ROADWAY
&&
LUSSKYLocal storm report, Jun 23, 5:55 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
555 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL MONDOVI 44.57N 91.67W
06/23/2004 0.88 INCH BUFFALO WI LAW ENFORCEMENT
&&
DTJLocal storm report, Jun 23, 6:24 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
624 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND DMG MONTANA 44.35N 91.67W
06/23/2004 BUFFALO WI LAW ENFORCEMENT
POLE BARN SHED BLOWN OVER
0613 PM TSTM WND GST ARCADIA 44.25N 91.49W
06/23/2004 60 MPH TREMPEALEAU WI AMATEUR RADIO
0615 PM HAIL ARCADIA 44.25N 91.49W
06/23/2004 0.75 INCH TREMPEALEAU WI AMATEUR RADIO
0621 PM TSTM WND GST PRICE 44.58N 91.05W
06/23/2004 65 MPH JACKSON WI TRAINED SPOTTER
&&
LUSSKYLocal storm report, Jun 23, 6:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
627 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 5 W HIXTON 44.38N 91.11W
06/23/2004 0.75 INCH JACKSON WI CO-OP OBSERVER
&&
LUSSKYLocal storm report, Jun 23, 6:31 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
631 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL NEW ALBIN 43.50N 91.29W
06/23/2004 0.88 INCH ALLAMAKEE IA LAW ENFORCEMENT
&&
LUSSKYThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 5:08 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 82 min |
| Jun 23, 5:45 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 75 min |
| Jun 23, 6:14 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 61 min |
| Jun 23, 6:27 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Vernon | 63 min |
| Jun 23, 6:50 PM CDT | Tornado Warning | ARX | Jackson | 25 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.